Incontinence Meds: Could they make the situation worse?

If you’ve been following our story, you know that I’ve written about my mom’s incontinence and how really bad it’s been caring for her lately. Things continued to be terrible as it related to keeping her in clean briefs and clothes.

Until recently. Recently, it’s gotten better and the whole thing has me wondering. The following is our experience. I am NOT a doctor and I’m not making any recommendations. What I am doing is posting some food for thought that may prompt discussions with your loved one’s doctor if you are battling incontinence (and I say you because it’s more than just your loved one who’s dealing with it).

ID-100240967We ran out of my mom’s incontinence meds a couple weeks ago and I’ve been too busy to refill them. (Cut me some slack. They aren’t life-saving pills.) Here’s what’s changed over that time–

She is having fewer leaks through her Depends. We were sometimes going through 4 pair of slacks a day and changing her sheets every other day. She is almost never leaking through now.

She has not had a bowel blow-out since she hasn’t been taking the meds. She still soils her brief once in awhile but that is very manageable compared to the weekly explosions we were experiencing.

More often than not, when she’s on the toilet, she pees. Before, I think she would go to the bathroom after she had just gone because nothing was going on once she got there.

She hasn’t argued, fought me, called me a name, cussed or spit at me in the bathroom for several days. Before, she would at the very least call me a bitch two or three times during the changing process.

I don’t have an explanation for any of this other than she isn’t taking the meds. You may recall when I took her to the neurologist in April, I asked for a higher dose of the incontinence meds hoping to get some relief from the awful situation.

I’m not a doctor, but here’s what I know about Oxybutinin: it doesn’t change how much you go, only how often. The point was to spread out the episodes to help me manage it better. Say every 4 hours instead of every 2. I wonder…by going less often, but going more, was it too much at once for the Depends to handle and so she would leak more often?

It can cause constipation. She always has very soft stool. But I wonder…was it bunging her up to the point that she would just explode with no warning?

It crosses the blood-brain barrier and can counteract Namenda (an Alz drug). The last several days she has been more engaged with the family. She sits in the living room with us more often and smiles more often. She’s also less argumentative…in fact, I would say she has not been argumentative at all for days. I wonder…has the Oxybutinin been contributing to her foul mood and withdrawn personality? (Note: She’s no longer on Namenda)

I don’t know if any of this is an actual cause and effect relationship.

But I do know I’ve been praying for relief and even about the idea of working full time so we could afford to put her in a facility. So whether or not the drug has anything to do with it, I do consider it an answered prayer. God is good!

If you’ve had a similar experience with incontinence medications (or the lack of them), I would love to hear from you! Please leave a comment.

 

Photo Credit: FreeDigitalPhotos.Net by Stuart Miles
Be Sociable, Share!

I'd love to hear from you! Please leave a comment.